Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 91, NWS Honolulu, HI

March 22, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 22, 2006, 3:25 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2006, 3:25 AM HST (13:25 UTC)
Expired
Mar 22, 2006, 6:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 221324
FFWHFO
HIC003-221615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST WED MAR 22 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 615 AM HST

* AT 325 AM HST...OAHU CIVIL DEFENSE REPORTED FLASH FLOODING FROM 
  HEAVY RAIN ALONG A LINE EXTENDING FROM EWA BEACH TO HAWAII KAI. 
  THE AREA OF HEAVY RAIN WERE NEARLY STATIONARY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AINA
  HAINA...WAHIAWA...MILILANI...WAIPIO...PEARL CITY...WAIPAHU...
  HALAWA...AIEA...MAUNAWILI...MAKAKILO...WAIMANALO...EWA...
  HONOLULU...NIU VALLEY AND KULIOUOU.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 615 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2139 15816 2129 15812 2125 15765 2131 15766
      2139 15786 2149 15803

$$

PROTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 8:50 PM HST, 6 hours 35 minutes earlier.

Area forecast discussion, Mar 21, 8:50 PM HST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
850 PM HST TUE MAR 21 2006

.SYNOPSIS...
A KONA LOW WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK.
THE LOW WILL KEEP THE ATMOSPHERE UNSTABLE AND DRAW TROPICAL MOISTURE
UP FROM THE SOUTH. THE THREAT OF HEAVY SHOWERS WILL CONTINUE THROUGH
AT LEAST FRIDAY MORNING AND PROBABLY LONGER.

&&

.DISCUSSION...
THUS FAR...SATELLITE AND RADAR ARE SHOWING MOST OF THE DEEP
CONVECTION AIMED RIGHT AT THE ISLAND THAT NEEDS IT THE LEAST...
KAUAI. SHOWERS AND STORMS HAVE BEEN SHYING AWAY FROM OAHU
THUS FAR...AND ACTIVITY TAPERS OFF RATHER QUICKLY FARTHER TO THE
EAST. HAVE UPDATED THE GRIDS TO PUT IN A TIGHTER POP GRADIENT FROM
WEST TO EAST...I.E. LOWER POPS QUITE A BIT FOR MAUI COUNTY AND THE
BIG ISLAND...AND TO RAISE POPS FOR THE GARDEN ISLE AND NIIHAU.

STILL LOOKS LIKE PLENTY OF FACTORS COMING TOGETHER FOR A HEAVY
RAINFALL EVENT OVER THE MAIN HAWAIIAN ISLANDS...WITH DEEP LAYER
MOISTURE ADVECTION...AND INITIALLY VERY WEAK STEERING FLOW. THIS
MORE EASILY ALLOWS CONVECTION TO ANCHOR ON TERRAIN OR MESOSCALE
BOUNDARIES. ONE VERY MINOR LIMITING FACTOR...AFTER LOOKING AT
EARLIER VISIBLE IMAGERY...SEEMS TO BE THE LACK OF ANY SORT OF
ORGANIZED SYNOPTIC SCALE CONVERGENCE IN THE LOW LEVELS TONIGHT...BUT
THE MODELS SUGGEST THAT LOW LEVEL CONVERGNCE WILL IMPROVE WITH TIME.

DEEP LAYERED MOISTURE WILL CONTINUE TO STREAM ACROSS THE HAWAIIAN
ISLANDS THROUGH THURSDAY ON A SOUTHERLY CONVEYOR BELT. A NUMBER OF
MID LEVEL SHORTWAVES WILL EJECT OUT OF THE MEAN TROUGH WHICH
CONTINUES TO BE PARKED WEST OF THE ISLANDS BETWEEN 160W AND 170W.
THE GFS AND NAM APPEAR TO BE IN BETTER AGREEMENT THAT BASED ON
850-700 MB OMEGA...THE SYNOPTIC-SCALE FOCUS OUGHT TO BE OVER THE
WESTERN ISLANDS THROUGH WEDNESDAY...MAINLY OAHU WEDNESDAY NIGHT...
AND FROM OAHU TO THE BIG ISLAND THROUGH THURSDAY. THE MODELS DO NOT
NECESSARILY DO VERY WELL WITH CONVECTION AT THIS SCALE...SO WHILE
THIS IS A LITTLE BETTER THAN A GUESS...ITS HARDLY A CERTAINTY. STAY
TUNED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR BIG ISLAND SUMMITS.
FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH LATE THURSDAY NIGHT.

&&

R BALLARD

In the hours before

Local storm report, Mar 22, 2:22 AM HST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
222 AM HST WED MAR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLASH FLOOD      MAKIKI                  21.31N 157.84W
03/22/2006                   HONOLULU           HI   EMERGENCY MNGR

            FLASH FLOODING OF MAUNALAHA STREAM FORCES THE EVACUATION
            OF RESIDENCES ALONG MAUNALAHA ROAD IN LOWER MAKIKI
            VALLEY.

0145 AM     FLASH FLOOD      IROQUOIS POINT          21.33N 157.98W
03/22/2006                   HONOLULU           HI   EMERGENCY MNGR

            DRIVER REPORTED TRAPPED IN CAR DUE TO HIGH WATER NEAR THE
            ENTRANCE TO IROQUOIS POINT. FIRE DEPARTMENT DISPATCHED TO
            RESCUE.

&&

RTANABE
Local storm report, Mar 22, 2:27 AM HST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
227 AM HST WED MAR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLASH FLOOD      MAKIKI                  21.31N 157.84W
03/22/2006                   HONOLULU           HI   EMERGENCY MNGR

            FLASH FLOODING OF MAUNALAHA STREAM FORCES THE EVACUATION
            OF RESIDENCES ALONG MAUNALAHA ROAD IN LOWER MAKIKI
            VALLEY.

0215 AM     FLASH FLOOD      IROQUOIS POINT          21.33N 157.98W
03/22/2006                   HONOLULU           HI   EMERGENCY MNGR

            DRIVER REPORTED TRAPPED IN CAR DUE TO HIGH WATER NEAR THE
            ENTRANCE TO IROQUOIS POINT. FIRE DEPARTMENT DISPATCHED TO
            RESCUE.

&&

RTANABE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:17 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 21, 3:41 PM HSTSpecial Marine WarningHFO65 min
Mar 21, 3:55 PM HSTSpecial Marine WarningHFO51 min
Mar 21, 3:56 PM HSTWinter Storm WarningHFOHawaii15 hr
Mar 21, 5:34 PM HSTSpecial Marine WarningHFO30 min
Mar 22, 12:35 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.